Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 145, NWS Albuquerque, NM

July 4, 2005San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 4, 2005, 7:32 PM MDT for San Miguel County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2005, 7:32 PM MDT (01:32 UTC)
Expired
Jul 4, 2005, 8:30 PM MDT
In force
58 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 144 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:10 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 4, 3:10 PM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT MON JUL 4 2005

CORRECTED LANGUAGE IN FIRST/SECOND PARAGRAPHS.

.DISCUSSION...
OVERALL INTEGRITY OF INHERITED GRIDS IN EXCELLENT SHAPE WITH ONLY
A FEW MINOR TWEAKS MADE HERE AND THERE. SFC COLD FRONT HAS BANKED
ITSELF AGAINST THE ROCKY MOUNTAINS...PROVIDING LOW LEVEL UPSLOPE
FLOW ACROSS THE ERN PLAINS. APPEARS A CONVERGENCE ZONE HAS SET UP
JUST EAST OF THE CENTRAL MTN CHAIN WHICH HAS BEEN ASSISTING WITH
VERTICAL MOTION. HIGH TERRAIN CONVECTION HAS COMMENCED...HOWEVER
HAVING A HARD TIME ROLLING OFF INTO THE HIGH PLAINS AS DEEP LAYER
MOISTURE IS LACKING AGAINST THE MOUNTAINS. STILL WAITING ON UPPER
LEVEL DISTURBANCE...WHICH IS PROGGED TO SWING THROUGH THE NE QUAD
OF NM SHORTLY AFTER PEAK HEATING. THIS WILL ENHANCE THE THREAT FOR
SUPERCELL DEVELOPMENT WITHIN REGION OF RICHER MOISTURE AND DECENT
DIRECTIONAL SHEAR. FEW OF THESE STORMS MAY BECOME SEVERE WITH THE
MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND GUSTS. WITH THIS IN
MIND...SPC HAS ISSUED SEVERE TSTORM WATCH NUMBER 600 FOR UNION...
HARDING...QUAY AND ERN SAN MIGUEL COUNTIES THRU 03Z. IT APPEARS
THE SOUTHEAST CORNER OF THE FA WILL BE RATHER MARGINAL WITH WEAK
UPPER LEVEL SUPPORT AND CONVECTIVE INHIBITION RATHER HIGH IN AREA.
CONVECTION SHOULD TRACK INTO THE PANHANDLES OF TX/OK BY MIDNIGHT.
18Z ETA RUN HAS BEEN SUGGESTING ANOTHER MCS IN ERN CO/WRN KS WILL
TRACK ALONG THE NM/TX BORDER TOWARD SUNRISE. WILL KEEP ISOLD POPS
IN THE GRIDS AFTER MIDNIGHT. CONVECTION TONIGHT SHOULD LAY A FEW
OUTFLOW BOUNDARIES WITHIN THE ERN PLAINS...WHICH WILL MAKE THINGS
INTERESTING FOR TUESDAY.

LOW LEVEL CONVERGENCE ZONE AND DECENT BOUNDARY LAYER MOISTURE WILL
ALLOW FOR SHOWERS AND THUNDERSTORMS TO REFORM TOMORROW. IF ENOUGH
INCOMING SOLAR IS ALLOWED TO REACH THE SFC...MAIN CAVEAT WOULD BE
STRATUS CLOUDS COMPLIMENTS OF CONVECTION TONIGHT...INSTABILITY AND
DIRECTIONAL SHEAR SHOULD BE PRESENT TO SUPPORT ANOTHER ROUND OF
SUPERCELLULAR STORMS. WITH AID OF A SECONDARY SHORT WAVE EMBEDDED
WITHIN NW FLOW...THE MID LEVEL ASCENT SHOULD BE PRESENT TO SUSTAIN
STRONG CONVECTIVE UPDRAFTS. WITH THIS IN MIND...SEVERE WORDING IN
THE ZONES LOOKS WARRANTED ATTM. ACTIVITY SHOULD SPREAD EASTWARD IN
THE FORM OF A MCS INTO TX TUES EVENING. WITH THUNDERSTORMS CLOSER
TO THE CENTRAL MOUNTAIN CHAIN...EXPECT OUTFLOW BOUNDARIES TO PUSH
THROUGH THE GAPS AND PASSES...CREATING AN EAST CANYON WIND. THIS
APPEARS TO BE PRESENT IN FOUS GUIDANCE AND HAVE SIDED WITH MET.

REMAINDER OF FORECAST LOOKS RATHER REPETITIVE AS A BUBBLE OF HIGH
PRESSURE ALOFT REMAINS OVER NRN OLD MEXICO. THIS WILL KEEP A WEAK
NW FLOW PRESENT OVER THE NE CORNER OF THE STATE. DGEX SUGGESTING
THIS BLOCKING RIDGE WILL REMAIN SOUTHWEST OF THE FORECAST AREA...
KEEPING THE ONLY THREAT FOR QPF WITHIN THE ERN HALF OF THE STATE.
GFSLR NOT LOOKING GOOD FOR MONSOON PATTERN WHICH TYPICALLY STARTS
AROUND JULY 10TH AS VERY STRONG RIDGE IS DEPICTED OVER THE WRN US.

HAVE A HAPPY AND SAFE FOURTH OF JULY. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  95  57  94 /   0   0   0   0
GALLUP..........................  48  91  49  91 /   0   0   0   0
GRANTS..........................  50  92  51  92 /   0   0   0   0
GLENWOOD........................  58  99  59  97 /   0   0   0   0
CHAMA...........................  40  83  41  83 /   0  10  10   0
LOS ALAMOS......................  53  87  53  87 /   0   0   0   0
RED RIVER.......................  38  77  39  78 /  10  20  20  10
TAOS............................  47  86  48  87 /   0  10  10   0
SANTA FE........................  53  91  53  88 /   0  10  10   0
SANTA FE AIRPORT................  55  92  56  91 /   0   0   0   0
ESPANOLA........................  53  94  53  93 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  65  95  65  95 /   0   0   0   0
ALBUQUERQUE VALLEY..............  58  96  61  96 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  59  92  62  93 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  64  96  64  96 /   0   0   0   0
SOCORRO.........................  62  98  63  98 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  55  87  56  88 /   0  20  10  10
MORIARTY/ESTANCIA...............  52  89  52  90 /   0  20  10  10
CARRIZOZO.......................  60  95  60  95 /   0   0   0   0
RUIDOSO.........................  54  87  56  87 /   0  20  10  10
RATON...........................  52  85  52  86 /  20  30  30  20
LAS VEGAS.......................  51  84  52  86 /  10  30  30  20
ROY.............................  57  84  57  88 /  20  30  30  20
CLAYTON.........................  58  83  60  88 /  30  30  30  20
SANTA ROSA......................  61  92  62  95 /  10  20  30  10
TUCUMCARI.......................  64  92  66  95 /  20  20  30  10
FORT SUMNER.....................  64  95  65  96 /  10  10  30  10
CLOVIS..........................  64  90  65  94 /  10  10  30  10
PORTALES........................  65  92  64  96 /  10  10  30  10
ROSWELL.........................  69  99  69 100 /   0  10  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, Jul 4, 6:00 AM MDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUL 4 2005

NMZ001>021-026-051200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
539 AM MDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS THE EAST SLOPES OF THE SANGRE DE CRISTO
MOUNTAINS AND EASTERN PLAINS. THE MAIN THREATS INCLUDE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING ACROSS THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS AND
EASTERN PLAINS. WEDNESDAY AFTERNOON AND EVENING WILL ALSO BEAR A
CHANCE FOR SEVERE THUNDERSTORMS MAINLY ON THE NORTHEAST PLAINS. THE
MAIN THREATS WILL INCLUDE LARGE HAIL AND DAMAGING WINDS ON BOTH
DAYS. WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...AS
WELL AS TUESDAY AFTERNOON AND EVENING IN
COLFAX...UNION...MORA...HARDING...SAN MIGUEL...QUAY...GUADALUPE...DE
BACA...ROOSEVELT...CURRY AND CHAVES COUNTIES. ON WEDNESDAY AFTERNOON
AND EVENING...SPOTTER ACTIVATION MAY BE REQUIRED IN UNION...HARDING
AND QUAY COUNTIES.

44

In the hours before

Special weather statement, Jul 4, 2:36 PM MDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT MON JUL 4 2005

NMZ004>007-011>013-050300-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-FAR
NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-QUAY
COUNTY-SANGRE DE CRISTO MOUNTAINS-
236 PM MDT MON JUL 4 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
600 IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR THE FOLLOWING
AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 4 COUNTIES

  HARDING         QUAY            SAN MIGUEL      UNION

EMERGENCY MANAGERS SHOULD NOTIFY LOCAL SCHOOLS...HOSPITALS...AND
OTHER COMMUNITY SAFETY COORDINATORS ABOUT THIS SEVERE THUNDERSTORM
WATCH. SKYWARN SEVERE WEATHER SPOTTERS SHOULD REMAIN ON STANDBY AND
ALERT TO SUDDEN THUNDERSTORM DEVELOPMENT NEAR YOUR COMMUNITY. REPORT
ALL SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT
1.888.386.7637.

KJONES/DPORTER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:44 PM MDTSevere Thunderstorm WarningABQHarding47 min
Jul 4, 8:29 PM MDTSevere Thunderstorm WarningABQQuay, San Miguel61 min
Jul 4, 9:30 PM MDTSevere Thunderstorm WarningABQCurry, Quay64 min
Jul 5, 4:16 PM MDTSevere Thunderstorm WarningABQMora29 min
Jul 5, 4:44 PM MDTSevere Thunderstorm WarningABQColfax46 min
Jul 5, 5:00 PM MDTSevere Thunderstorm WarningABQMora45 min
Jul 5, 5:36 PM MDTSevere Thunderstorm WarningABQSan Miguel54 min
Jul 5, 5:45 PM MDTSevere Thunderstorm WarningABQMora45 min
Jul 5, 5:55 PM MDTSevere Thunderstorm WarningABQTorrance35 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.